Beard has stopped growing and is patchy.

Question

Hello -

I am a 29 year old man and was diagnosed with HIV in July 2011. I immediately started Isentress and Truvada - I will have been on meds for 6 months at the end of January.

About a month ago I noticed a patch of skin where my otherwise full beard used to be. Since then, it's only become worse - now with hairless patches all over my face to the point that people are asking me has happened to my beard.

Could this be caused by my meds? I'm thinking that it's not directly caused by the HIV virus because I caught my infection quite early and have been undetectable ever since. I did a bit of research and it seems I could be experiencing low testosterone levels. Other than the loss of facial hair, are there any other symptoms I should be worried about or would be cause to move my appointment with my doctor to a closer date?

I know this seems like a verfy, uh, vain question...but it's really bothering me.

Thank you much for your response.

Cody

Answer

New patchy hair loss (alopecia) occurs in general population due to a variety of factors but may be more common in HIV+ persons and more common still after starting HIV treatment. A low rate of alopecia/hair problems has been reported from a wide range of regimens so it has been hard to link a specific drug with higher likelihood of the problem. Problem has not been common with your current regimen-I have not seen it in our patients. Over the years occasional patients have reported hair loss from lamivudine or emtricitabine (either used in most HIV regimens over last decade)-again tough to nail down the culprit but I have occasionally changed meds around. If any reader wishes to comment based on their experience please post. KH